I’ve heard people say their dermatographia has lessened since getting the COVID-19 vaccine. I’ve also had people wonder if it’s safe for those of us with dermatographia to get the shots (it totally is).
Speaking from personal experience, I have not noticed a decrease in my itchiness since getting the second Moderna shot a few weeks ago. Wouldn’t it be great if the vaccine protected us from Covid and cured dermatographia?!?
And, it is perfectly safe to get vaccinated, even if you have skin writing (as long as you’re not allergic to anything in the shot, but most people are not)! In fact, I urge you to please get the vaccine as soon as possible so we can put an end to this pandemic. I trust the science and hope you do too :+)
Actually, the worst part of getting the vaccine was taking off the band-aid. As you can see in this photograph, it left a huge welt of course. Raise your hand if you hate taking off a band-aid!
Here’s my tips for making the side effects as tolerable as possible. I did not get sick after my first or second Moderna shot, and I did all the things listed here. I did have a sore arm and felt very tired, but it wasn’t too bad overall. It’s much better than getting Corona!
1. Drink TONS of water before and after getting the shots. I’m always encouraging people to drink tons of water but it’s especially important if you want to avoid unpleasant side effects.
2. Make sure you can get a lot of sleep the night of the shot(s). Try not to schedule anything the next day, just in case. Go to bed earlier than normal. I have a young child who always gets up around 6:30-7:00am so I can’t sleep in. Instead I went to bed an hour earlier than I normally do. It was great to get 9 hours of sleep! And I definitely could’ve used more.
3. Stay active! Do not rest afterwards! Unless your doctor tells you to of course, or if you have something going on with your health. I walked a few miles right after getting my second shot, and the next day too, and I really think it helped move the stuff through my system. I felt pretty yucky when I would sit down, then got much better after moving around. And with a young child around, there’s not much time for rest anyway lol.
4. Eat a healthy meal before and after vaccination. Make something special for yourself! Take good care and treat your body well.
5. Try rubbing some arnica gel on your arm where you got the shot. Arnica is a homeopathic remedy for soreness and minor injury. It stimulates circulation which helps the body heal itself. If you don’t have arnica you can still massage your arm really well to help ease the soreness.
6. Take a high quality CBD tincture. CBD is anti inflammatory and can relieve pain and soreness. It helped my arm feel a lot less sore!
Have you been vaccinated? What other questions do you have about it? Do you have any tips for making it easier?
*Please keep in mind that I’m not a doctor or medical professional. Speak to your doctor if you have concerns. I’m sharing what worked for me but everyone is different 🙂
Suzanneon January 4, 2022 at 9:35 pm
First, I want to affirm that I am very much PRO VACCINEs! but, I think the Covid booster may have caused me to develop dermatographia and I’m wondering if this has happened to anyone else?
I’ve never had any skin issues my whole life (I’m 34). I’m healthy, no allergies, never sensitive to soaps, detergents, etc.
A couple weeks After my first shot (Jan 2021) I developed a strange circular patch near my elbow with raised edges (opposite arm to the shot) which has only started to disappear in the last 6 weeks.
About a month after my second shot, I developed a small raised patch on my left ring finger.
Then, about a week after my booster (early Dec 2021) I was suddenly itchy all over my body and developing welts when I itched. I’ve since realized I have severe dermagraphia that is aggravated by slight touch including most types of clothing. It’s driving me insane and I’m becoming depressed realizing this may last for years or even my whole life.
I’m curious if anyone else has experienced a similar reaction to the Covid shot?
I’m still at the beginning of this journey and trying to figure out what might aggravate or help symptoms with not much luck yet. Seeing a doctor tomorrow and have a dermatologist appt later this month, but have a feeling I will be prescribed antihistamines and sent on my way….
Arianaon January 5, 2022 at 10:30 am
Hi Suzanne! Thank you for your comment (and glad to hear you’re pro vaccine :-). You are definitely not the only one experiencing dermatographia after getting the Moderna booster. It’s happening to a lot of people. The good news is, I’ve heard people say it gets better after a month or 2, so hopefully you will experience some healing in time too.
I really want to write more about this issue since it’s affecting so many people, and would love to interview you about it!
Allisonon January 6, 2022 at 3:09 pm
I just found your wonderful blog, Ariana, and thank you for your comment, Suzanne! I’ve developed dermatophagia in the last several months. I had not connected the dots that it could be related to the vaccine or booster, but it sure could be a possibility. At first it only happened when I took a hot shower at night, but now it is occurring at all times of the day. I’m sure stress contributes to it, but that is pretty tough to completely avoid! I wonder if the booster (which I received Oct. 28) made it a little worse. The timing aligns. No way to know for sure, but I’m sure hoping it will ease soon.
Arianaon January 9, 2022 at 1:21 pm
Yes I hope it eases up soon! In the meantime, hopefully some of my tips on how to ease the itch might help you :+)
Janiceon March 11, 2022 at 3:44 pm
Suzanne, I developed Dermatographia following Covid vaccination. Just as you describe. Slight effect from first vaccine, slightly worse with the second vaccine then weeks after the booster badly affected and taking anti histamine.
Leanneon April 10, 2022 at 9:41 am
I also got dermatographia after my Moderna Booster shot. The itch was unreal, and I was being driven mad by it. Each shot I had a skin reaction getting worse with each shot. I have been prescribed an antihistamine and also have to do light therapy at the dermatologist. It’s helping but makes my skin very dry . I make sure to keep my skin incredibly moisturized. I would think hard about getting another booster only cause I’m unsure how I’d react again. This hasn’t been fun!
Arianaon June 26, 2022 at 4:47 pm
I’m sorry to hear about your itch! I hope some of the suggestions on Skintome help.
Lori Budneyon June 11, 2022 at 7:08 am
I am a 67 yr old female who developed dermatographia about 4 weeks after my first Pfizer booster… in mid November 2021. I’ve never had any skin reactions to medications prior. After nearly 7 months, it has lessened in severity, it doesn’t wake me up as often throughout the night, but still occurs about a dozen times throughout the day. I treat it with topical roll on Cortizone or Benadryl spray and it relieves it almost instantly. I have not received a 2nd booster as I’m afraid it will exacerbate the condition.
Arianaon June 26, 2022 at 4:28 pm
Thank you for sharing! I’m glad you found some relief, and that it’s not so severe. Witch hazel mixed with water is also great at easing the itch (in case you’d like to try something else).
Angieon August 25, 2022 at 2:20 am
I have dermatographia before covid vaccines came out . I always thought I was allergic to peg which is also in most detergents. I could not use most washing detergents without itching to death Tide was the worst. Wonder if that’s what is causing your dermatographia now. Do any of you itch when you use Tide?
Arianaon August 28, 2022 at 3:11 pm
I stay away from Tide and all conventional detergents. Now I only use natural detergent sheets because they clean well, are safe for sensitive skin, and are better for the earth (no plastic!). In my experience, those of us with dermatographia have multiple sensitivities, not just to one thing like PEG. I’m curious to learn what other people say though!
Thanks for writing!